Announcement

Collapse
No announcement yet.

Rituxan

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Rituxan

    I have a mother who requires rituxan and truly wishes to breastfeed. From the information in Meds and Mother's Milk I understand that a new infant should not breastfeed. what are your thoughts on pumping and dumping past the half life after the last dose of medication is given. Mom seems truly committed.

  • #2
    Rituximab, an IgG antibody, binds to the CD20 antigen found on the surface of B lymphocytes. It is used in the treatment of non-Hodgkin's lymphoma, rheumatoid arthritis, and lymphoid leukemia. There are no reported levels in human milk. Levels of IgG antibodies in human milk are generally low. In addition, oral bioavailability of this protein is likely to be nil.

    It would be most hazardous during the first 14 days postpartum until the breastmilk compartment has tightened up. After this, the small amounts present in milk would likely be unabsorbed in an infant. However, if this was used during pregnancy, the infants B cell count is likely low and is known to slowly recover over 6 months.

    I would be cautious about using this in breastfeeding mothers. The pediatrician should follow the infant closely, perhaps with periodic B cell counts.

    Tom Hale Ph.d

    Comment


    • #3
      What about breastfeeding an 18 month old? He is eating other foods and only nurses 3 times a day? Would a mother have to wean?

      Comment


      • #4
        JenSimon:

        Look at the side effect profile below in patients using Rituximab. In cases such as yours, you always have to balance the risk of the medication, with the "benefit of breastfeeding". At 18 months, the benefit of breastfeeding is somewhat reduced, and I'd suggest the risk of Rituximab probably overwhelms the benefit of breastfeeding at this time.

        Believe me, some Rituximab will be present in your milk. What will that do in the GI tract of the infant, I don't know, but I'd be worried about it.

        In your case, I do not believe the benefit of breastfeeding is worth the risk of this drug.

        Tom Hale Ph.D.



        From Package Insert of Rituxan:

        RITUXAN can cause serious side effects that can lead to death, including infusion reactions, tumor lysis syndrome (TLS; kidney failure due to fast breakdown of cancer cells), severe skin and mouth reactions, and progressive multifocal leukoencephalopathy (PML; a rare, serious brain infection).
        RITUXAN has also been associated with serious and life-threatening side effects, including the return of active hepatitis B virus infection with sudden and serious liver problems including liver failure, and death, other serious infections that can lead to death, heart problems, kidney problems, and stomach and serious bowel problems including blockage and tears in the bowel that can sometimes lead to death.
        The most common side effects of RITUXAN seen in patients with non-Hodgkin's lymphoma were infusion reactions, fever, chills, low white blood cells, infections, body aches, and tiredness. Before starting treatment with RITUXAN it is important to talk to your doctor about your medical history.

        Comment


        • #5
          Dr Tom Hale-
          I would be very keen to discuss Rituximab with you, is there a way to contact you other than on this forum as I am not a medical professional and don't want to go against the rules, I am desperately seeking information and have been told you are a renowned expert in this field. I would be eternally greatful if you could contact me as I am in an awful situation at present. Many thanks
          Michele Kavanagh

          Comment


          • #6
            Dear Michelekav,

            Please call the InfantRisk Center at 806-352-2519. We are open Monday through Friday, 8 to 5, CDT. We should be able to help answer your question about Rituximab and breastfeeding.

            Sincerely,
            Cindy Pride, MSN, CPNP
            TTUHSC InfantRisk Center

            Comment


            • #7
              Hi Cindy thanks but I am in UK. Is there an Email address?

              Comment


              • #8
                Dear Michelekav,

                You can email through the university webmaster. The email address is it.webmaster@ttuhsc.edu.

                Sincerely,
                Cindy Pride, MSN, CPNP
                TTUHSC InfantRisk Center

                Comment


                • #9
                  I'm sorry that email address is not working it keeps sending it back to me :-( shall I just write in here as I've looked around the forum and lots of people have just posted their questions who are obviously the patients and got a reply. I REALLY need advice and quick- no one in the UK seems to have an answer for me. Many thanks.

                  Comment


                  • #10
                    Dear Michelekav,

                    Yes, you can post a question in this forum. You should receive a reply within 24 hours.

                    Sincerely,
                    Cindy Pride, MSN, CPNP
                    TTUHSC InfantRisk Center

                    Comment


                    • #11
                      Thank you so much! Well here goes!
                      I am a 27 year old mother with SLE and kidney involvement. I have put off most medication until the last possible point but recently had to give in and have a course of two infusions of rituximab- (25th feb and 4th march).
                      I have a 29 month old daughter whom I stopped breastfeeding on the morning of that first infusion. However we have both found this forced weaning very stressful and she is obviously not ready. My milk dried up very quickly and I experienced no engorgement. However Ember has turned into a different child and our relationship has suffered immensely.
                      After 7 weeks not breastfeeding, a few nights ago she was very upset so I allowed her to nurse. Instead of the two hour long bedtime battle she fell asleep happily within 5 minutes.
                      I really need definitive advice regarding rituximab in the breast milk (if I even make any now!)
                      I have contacted Wendy Jones here and she has pointed me in your direction.
                      She sent me this quote from Dr Hale:
                      "
                      There are no reported levels in human milk, but due to its large molecular weight, it is unlikely to enter milk in clinically relevant concentrations. In addition, the low oral bioavailability of this protein suggests little absorption in the infant's gut. Mothers who are less than two weeks postpartum should not breastfeed. Because of numerous risks and the prolonged half-life of this product, mothers should probably not breastfeed following the use of this product."

                      I would love some clarification of this statement as it seems to say that there is little risk but then say at the end that there is risk? I really only need to reinstate one bedtime nursing a day but I need clear information on the risks.

                      I would be eternally grateful for any advice you can give.

                      Comment


                      • #12
                        Dear Michelekav,

                        I spoke with Dr. Hale about rituximab in your specific case. The information you quoted is from his book, Medications and Mothers' Milk. If you had a younger child, he would not recommend breastfeeding with this medication. Even though not likely to enter milk in large amounts, rituximab affects the white blood cells and could potentially cause immune problems for a young infant who is getting large amounts of breastmilk. Since your child is older and getting minimal amounts of milk, he thinks breastfeeding in your case would be low risk. We do not have data on the exact amount of rituximab that enters breastmilk but based on the kinetics, Dr Hale believes only minimal amounts would appear in breastmilk. Hope this information is helpful.

                        Sincerely,
                        Cindy Pride, MSN, CPNP
                        TTUHSC InfantRisk Center

                        Comment

                        Working...
                        X